Cobalt toxic optic neuropathy and retinopathy: Case report and review of the literature

Maria D. Garcia, Minjun Hur, John J. Chen, M. Tariq Bhatti

Research output: Contribution to journalArticle

Abstract

Purpose: We detail a case of cobalt toxicity with visual and systemic complications, review the pathogenic process for the optic neuropathy and retinopathy, and discuss the controversy of metallic hip prosthesis. Observations: A 59-year-old female with a history of multiple left hip arthroplasties presented to our clinic with bilateral visual loss. The year prior, she had failure of the hip implant necessitating revision surgery with placement of a chrome-cobalt head. A few months after surgery, she began experiencing blurred and “white, spotty” vision in both eyes in addition to hypothyroidism, cardiomyopathy and neuropathy. The possibility of the patient's symptoms being due to cobalt toxicity from her hip prosthesis was proposed and she was found to have a serum cobalt level >1000 μg/L (normal 0–0.9 ng/mL). Visual acuity was 20/600 in the right and 20/800 in the left eye. There was bilateral temporal optic disc pallor. Goldmann visual field testing demonstrated bilateral central scotomas, optical coherence tomography (OCT) showed severe ganglion cell layer-inner plexiform layer (GCLIPL) thinning and multifocal electroretinography (mfERG) demonstrated decreased amplitudes in both eyes. She underwent a total hip revision arthroplasty with extensive debridement of “black sludge” found within a pseudocapsule. Four days after surgery, cobalt serum levels had significantly decreased to 378 ng/mL. One month after surgery, she had significant improvement in visual acuity (20/150 right eye, 20/250 left eye), Goldmann visual field testing, and mfERG. OCT showed retinal nerve fiber thinning and persistent GCLIPL thinning in both eyes. Conclusions and Importance: Excessive cobalt levels can result in systemic toxicity leading to visual changes, peripheral neuropathy, hearing loss, cognitive deficits, cardiomyopathy and hypothyroidism. In recent years it has become apparent that cobalt toxicity can be associated with metal-on-metal total hip arthroplasty, or the grinding effects of retained ceramic particles from a fractured ceramic head on a cobalt-chromium femoral head prosthesis.

Original languageEnglish (US)
Article number100606
JournalAmerican Journal of Ophthalmology Case Reports
Volume17
DOIs
StatePublished - Mar 2020

Keywords

  • Ceramic hip prosthesis
  • Cobalt toxicity
  • Metal on metal hip prosthesis
  • Optic neuropathy
  • Retinopathy

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Cobalt toxic optic neuropathy and retinopathy: Case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this